Wisconsin, 2012

Dense Fog in Wisconsin, December 16, 2012

December 16, 2012 · NWS MKX · 4 events in 4 counties and zones

Light winds and abundant low level moisture led to the development of dense fog over northern sections of South Central Wisconsin and a small portion of Southeast Wisconsin during the overnight hours of December 16th. Increasing winds and drier air moving in with a cold front dissipated the fog before sunrise.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Light winds and abundant low level moisture led to the development of dense fog over northern sections of South Central Wisconsin and a small portion of Southeast Wisconsin during the overnight hours of December 16th. Increasing winds and drier air moving in with a cold front dissipated the fog before sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 16, 4:31 AM CST, 29 minutes earlier.

Area forecast discussion, Dec 16, 4:31 AM CST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
431 AM CST SUN DEC 16 2012

.SHORT TERM...

TODAY AND TONIGHT-FORECAST CONFIDENCE MEDIUM TO HIGH

VORTICITY MAXIMUM RESPONSIBLE FOR LIGHT SHOWER ACTIVITY WILL MOVE
FROM SW WI TO LAKE MI BY 18Z WITH THE BROAD SFC LOW REACHING LAKE
SUPERIOR AND HURON. WLY WINDS WITH WEAK COLD FRONTAL PASSAGE THIS
MORNING WILL END FOG BUT NOT ENOUGH DRYING OR SUBSIDENCE TO
ELIMINATE STRATUS DECK. DENSE FOG ADVISORY WILL BE ALLOWED TO EXPIRE
AT 4 AM BUT SMALL POCKETS OF DENSE FOG MAY LINGER AFTERWARD UNTIL
COLD FRONT ARRIVES. LIGHT SHOWERS WILL GRADUALLY END FROM SW TO NE
THROUGHOUT THE MORNING WITH ALSO A GRADUAL COOLING THROUGHOUT THE
DAY.

FOR TNT...WEAK SHORTWAVE TROUGH OVER WRN NE WILL TRACK ALONG FAR NRN
IL WITH MID LEVEL SATURATING ON THE MODELS. HOWEVER IT DOES NOT
APPEAR THERE WILL BE ENOUGH LIFT OR DEEPER SATURATION FOR PCPN.
SOME MODELS AND MOS GUIDANCE DO ATTEMPT TO CLEAR STRATUS LATER THIS
EVENING AND OVERNIGHT BUT LOW CONFIDENCE ON THIS ESPECIALLY WITH
WEAK SHORTWAVE TROUGH ALOFT AND MOIST SFC CONDITIONS. LOW TEMPS FOR
MON AM WILL RANGE FROM MID 20S WEST TO LOWER 30S FAR EAST. THIS DID
ACCOUNT FOR SOME CLOUD COVER REMAINING THROUGHOUT THE NIGHT.

MONDAY-FORECAST CONFIDENCE HIGH

MODELS IN RATHER GOOD AGREEMENT IN PUSHING A COMPACT SHORT WAVE
TROUGH ALONG THE MO/IA BORDER INTO CENTRAL ILLINOIS DURING THE DAY
AND ACROSS IN/OH AT NIGHT. LIGHT PRECIPITATION SHOULD STAY SOUTH
OF WISCONSIN WITH THIS.

TUESDAY-FORECAST CONFIDENCE MEDIUM

AS STRONG SHORT WAVE TROUGH MOVES INTO WESTERN STATES...BROAD
UPPER RIDGING PUSHES INTO THE PLAINS. MODELS CONTINUE TO HAVE
SHORT WAVE TROUGH PUSHING OUT OF MN INTO WI ON NORTHERN EXTENT OF
RIDGE...WITH A WEAK SURFACE LOW. GEMNH IS FARTHER SOUTH AND HAS
COLDEST SOLUTION...WITH BAND OF LIGHT SNOW COMING ACROSS SOUTHERN
CWA. MEANWHILE GFS AND ECMWF ARE A BIT FARTHER NORTH WITH
PRECIPITATION MAINLY NORTH OF CWA. WOULD BE A MIXTURE TO POSSIBLY
ALL RAIN GIVEN WARMER SOLUTIONS. REGARDLESS SEEMS TO BE A MINOR
EVENT.

.LONG TERM...

WEDNESDAY-FORECAST CONFIDENCE HIGH

STRONG TROUGH MOVES ACROSS THE ROCKIES AND INTO THE CENTRAL
PLAINS...INDUCING LEE CYCLOGENESIS OVER THE TEXAS PANHANDLE IN THE
MORNING AND THEN PUSHING ACROSS OKLAHOMA DURING THE AFTERNOON. MODELS
HAVE COME INTO EXCELLENT AGREEMENT ON THIS...WITH A MODELS AND
ENSEMBLES TRENDING TOWARD CONSISTENT ECMWF SOLUTION.

TRACK OF LOW IS NOW TIGHTLY CLUSTERED WEDNESDAY NIGHT FROM NEAR
SGF-STL-SBN. ONLY DIFFERENCE IS TIMING AND ONSET OF STRONG
DEEPENING. GFS IS FASTEST...ECMWF SLOWEST...AND GEMNH RIGHT IN
BETWEEN. ECMWF HAS SIGNIFICANT DEEPENING OVER ILLINOIS DURING THE
NIGHT. LOOKS LIKE SOUTHEAST AREA COULD HAVE RAIN OR SNOW...WITH
RAIN BEING MOST LIKELY IN THE FAR SOUTHEAST. MOST OF THE GUIDANCE
HAS 0C 850 MB ISOTHERM HANGING OVER THE FAR SOUTHEAST AND SURFACE
TEMPS IN THE UPPER 30S. NORTHWEST WOULD BE ALL SNOW AND IT COULD
BE HEAVY AFTER MIDNIGHT.

THURSDAY-FORECAST CONFIDENCE HIGH

GFS AND ECMWF BOTH DEEPEN LOW TO ABOUT 980 MB AS IT CROSSES LOWER
MICHIGAN...STARTING IN THE FAR SOUTHWEST AND THEN MOVING TOWARD
SAGINAW BAY AND EVENTUALLY LAKE HURON. ECMWF HAS 50-60 KNOT NORTH
TO NORTHWEST WINDS AT 850 MB WITH TEMPS IN -4C TO -8C RANGE FOR
ALL BUT FAR SOUTHEAST. CERTAINLY COULD RESULT IN BLIZZARD
CONDITIONS SO MADE SURE WINDS WERE GUSTING TO AROUND 30 KNOTS AND
ADDED BLOWING SNOW WORDING MAINLY AWAY FROM LAKE MICHIGAN.

MOST OF THE MODELS INDICATE POTENTIAL FOR 6 TO 10 INCHES OF SNOW
WITH NEARLY IDENTICAL SWATH FROM ROUGHLY MONROE TO MADISON...
BEAVER DAM...AND FOND DU LAC. CIPS ANALOGS HAVE MEAN SNOWFALL OF
8" IN ALMOST EXACT AREA...PERHAPS A TAD NORTH. EVEN A 30-40%
CHANCE OF A FOOT. SINCE WE TYPICALLY ISSUE WINTER STORM WATCHES
WITH 50% OR GREATER CONFIDENCE...THIS EVENT IS NOW APPROACHING
THAT LEVEL BUT WE TYPICALLY DO NOT ISSUE WATCHES BEFORE PERIOD 5
OR 6. WE ARE TALKING PERIODS 8 AND 9 HERE SO TOO EARLY. WILL
CONTINUE TO HIT THIS IN SUPPLEMENTAL PRODUCTS LIKE HWO.

RAIN IN FAR SOUTHEAST AND NEAR THE LAKE SHOULD TURN OVER TO SNOW
BUT MUCH OF THE LIQUID COULD BE WASTED AS RAIN OR A MIX. THUS FAR
SOUTHEAST MAY HAVE TROUBLE GETTING ADVISORY SNOWS IF THIS PANS
OUT.

DUE TO EXCELLENT AGREEMENT IN GUIDANCE HAVE CATEGORICAL POPS AND
MENTION HEAVY SNOW POTENTIAL FOR NORTHWEST 2/3RDS OF CWA.

FRIDAY-FORECAST CONFIDENCE HIGH

GUIDANCE BUILDS IN RIDGE SURFACE AND ALOFT IN WAKE OF STORM.
TEMPERATURE FORECAST WILL BECOME TRICKY BASED ON EXPECTED SNOW
COVER AND DIFFERENCES IN STRENGTH OF COLD AIR AND SPEED OF WARM
ADVECTION RETURNING LATE IN THE DAY.

SATURDAY-FORECAST CONFIDENCE MEDIUM

SHOULD BE DRY WITH LIMITED MOISTURE. MODELS FLATTEN THE UPPER
RIDGE WITH A SHORT WAVE TROUGH AND PUSH A WEAK SURFACE FRONT
THROUGH.

&&

.AVIATION/12Z TAFS/...SHOWERS WILL GRADUALLY END THIS AM AS A
SHORTWAVE TROUGH MOVES TO THE EAST. MVFR VSBYS WILL BECOME VFR BY
SUNRISE AS A COLD FRONT ON SWLY WINDS CLEARS OUT THE LIGHT FOG.
OTHERWISE IFR CIGS WILL LIFT TO 1.0-1.5 KFT DURING THE AFTERNOON AND
LIKELY REMAIN AT THAT HT. FOR TNT. THERE IS UNCERTAINTY ON WHETHER
STRATUS WILL BECOME FEW-SCT LATER THIS EVENING AND OVERNIGHT. BUT
WITH ONLY WEAK SUBSIDENCE LATE TNT AND SUCH A LARGE STRATUS FIELD TO
THE WEST WILL HANG ONTO THE STRATUS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.

LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
MONDAY THROUGH SATURDAY...CRAVEN
Hazardous weather outlook, Dec 15, 9:15 PM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
915 PM CST SAT DEC 15 2012

WIZ046-047-051-052-056>060-062>072-170315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
915 PM CST SAT DEC 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

AREAS OF FOG ARE EXPECTED TONIGHT...MAINLY OVER SOUTH CENTRAL
WISCONSIN AND NORTH OF MILWAUKEE IN SOUTHEAST WISCONSIN...AS LIGHT
WINDS AND VERY MOIST CONDITIONS WILL BE PREVALENT. SOME VISIBILITIES
WILL DROP TO BELOW 1/2 MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A STRONG STORM SYSTEM IS EXPECTED TO TRACK FROM THE SOUTHERN
PLAINS INTO THE WESTERN GREAT LAKES REGION FOR WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. A MODERATE TO HEAVY SNOW BAND WILL DEVELOP
AND IT MAY AFFECT PORTIONS OF SOUTHERN WISCONSIN DEPENDING ON THE
TRACK OF THE LOW AND HOW COLD THE TEMPERATURES ARE. RAIN MAY ALSO
AFFECT PORTIONS OF SOUTHERN WISCONSIN. IN ADDITION...THIS STORM
SYSTEM WILL LIKELY PRODUCE WINDY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED IN THE NEXT SEVEN DAYS.

LMZ643>646-170315-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
915 PM CST SAT DEC 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR BREEZY SOUTHEAST WINDS AND
HIGH WAVES AS LOW PRESSURE TRACKS FROM THE CENTRAL PLAINS INTO
WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

BRISK WINDS AND POSSIBLY GALES MAY OCCUR NEXT WEDNESDAY NIGHT
THROUGH THE END OF NEXT WEEK AS A STRONG LOW PRESSURE AREA TRACKS
ACROSS THE GREAT LAKES.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Sauk

When
December 16, 5:00 AM CST to 10:00 AM CST
Where
Sauk forecast zone
Reported by
AWOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Dense Fog, Columbia

When
December 16, 5:00 AM CST to 10:00 AM CST
Where
Columbia forecast zone
Reported by
Law Enforcement
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Dense Fog, Marquette

When
December 16, 5:00 AM CST to 10:00 AM CST
Where
Marquette forecast zone
Reported by
Law Enforcement
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Dense Fog, Dodge

When
December 16, 5:00 AM CST to 10:00 AM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426983, 426984, 426985, 426986.